A 33-year-old man with no notable medical history presented to the emergency department with 4 days of severe malaise and jaundice. He had returned to Canada from a trip to Miami, Florida, 2 weeks earlier, where he had engaged in sexual intercourse with multiple partners without barrier protection, including receptive anal and oral intercourse. Three days before the onset of malaise and jaundice, he started a course of doxycycline for chlamydial urethritis. However, he had stopped taking the medication when he developed these symptoms, as he was concerned they were related to the drug. He reported no history of alcohol or drug use.
The patient's initial examination was notable only for jaundice, and blood tests showed markedly elevated levels of liver enzymes and total bilirubin. His alkaline phosphatase was at the upper end of the normal range at 125 U/L and the international normalized ratio (INR) was high at 1.6 (Table 1). His serum albumin, platelet and glucose levels were normal. We diagnosed severe acute hepatitis, but he did not meet criteria for acute liver failure as he did not have hepatic encephalopathy. The initial work-up for causes of hepatitis was negative.
We did not admit the patient to hospital because we were able to monitor him closely as an outpatient. Within 1 day of discharge from the emergency department, he was seen by a hepatologist, who deemed acute hepatitis C virus (HCV) infection to be the most likely diagnosis. We ordered an HCV polymerase chain reaction (PCR) test, but the request was denied days later because the patient tested negative for anti-HCV antibodies. The PCR test was performed after an appeal to the laboratory and showed a very high viral load of 9.12 * [10.sup.7] IU/mL.
Given the patient's severe symptoms and presentation, we immediately started him on treatment with sofosbuvir-velpatasvir, before knowing that the patient had an HCV genotype 1a infection. After 4 doses of treatment, his blood test results started to normalize (alanine aminotransferase 936 U/L, total bilirubin 256 qmol/L, INR 1.2), and his symptoms improved substantially.
A 43-year-old man with HIV who was on long-term treatment with lamivudine-abacavir-dolutegravir presented to the emergency department. He had no other notable medical history. He had recently travelled to Miami, Florida; while there, he had engaged in receptive anal and oral intercourse with multiple partners, without barrier protection. He had used intranasally administered cocaine but gave no history of substantial alcohol use. While in Florida, he had been admitted to hospital with acute hepatitis, after developing jaundice and malaise. Investigations for causes, including testing for anti-HCV antibodies, were negative. The discharge diagnosis was drug-induced liver injury from lamivudine-abacavir-dolutegravir.
When the patient returned to Canada, he presented to the emergency department for further evaluation. He was mildly symptomatic with residual jaundice and malaise and had elevated levels of liver enzymes and total bilirubin; his INR was in the normal range at 1.0 (Table 1). The severe hepatitis transitioned to chronic hepatitis without treatment and his symptoms resolved...